Alert archive / Kansas / Wind Advisories in 2018
Wind Advisory 10, NWS Topeka, KS
NWS Topeka, KS issued this wind advisory at Oct 3, 2018, 6:50 PM CDT for 10 counties in Kansas. It took effect at Oct 3, 2018, 7:00 PM CDT. It was in force for 2 hr.
The area
The counties it named.
The facts
- Issued
- Oct 3, 2018, 6:50 PM CDT (23:50 UTC)
- In effect from
- Oct 3, 2018, 7:00 PM CDT
- Expired
- Oct 3, 2018, 9:25 PM CDT
- In force
- 2 hr
- Issued by
- NWS Topeka, KS
Counties Brown County, KS, Clay County, KS, Cloud County, KS, Marshall County, KS, Nemaha County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 82 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 82 J/kg
- Mixed-layer CIN
- -210 J/kg
- Mixed-layer LCL
- 838 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 290 m²/s²
- 0-3 km storm-relative helicity
- 312 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
494 WWUS73 KTOP 032350 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 650 PM CDT Wed Oct 3 2018 KSZ008>012-020>023-034-040400- /O.NEW.KTOP.WI.Y.0010.181004T0000Z-181004T0400Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Ottawa- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, Wamego, St. Marys, Minneapolis, and Bennington 650 PM CDT Wed Oct 3 2018 ...WIND ADVISORY IN EFFECT UNTIL 11 PM CDT THIS EVENING... The National Weather Service in Topeka has issued a Wind Advisory, which is in effect until 11 PM CDT this evening. * TIMING...Winds will be strong behind the front for a few hours. * WINDS...North winds are expected to gust between 40 and 50 MPH. * IMPACTS...Any light weight objects could be blown around. High profile vehicles will have a difficult time driving on east to west roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds from 30 to 39 mph and/or gusts from 45 to 57 mph are likely. Steps should be taken to secure any lawn furniture or light weight objects and use extra caution when driving. && $$
1 follow-up statement
177 WWUS73 KTOP 040225 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 925 PM CDT Wed Oct 3 2018 KSZ008>012-020>023-034-040330- /O.CAN.KTOP.WI.Y.0010.000000T0000Z-181004T0400Z/ Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Ottawa- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, Wamego, St. Marys, Minneapolis, and Bennington 925 PM CDT Wed Oct 3 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Topeka has cancelled the Wind Advisory. The winds behind the cold front have weakened and should not get any stronger than they are right now. So wind gusts around 30 MPH will remain likely through the evening. $$ Wolters
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Oct 3, 6:27 PM CDT, 23 minutes earlier.
Area forecast discussion, Oct 3, 6:27 PM CDT, 23 minutes before
Area Forecast Discussion National Weather Service Topeka KS 627 PM CDT Wed Oct 3 2018 ...AVIATION UPDATE... .SHORT TERM...(This evening through Thursday) Issued at 340 PM CDT Wed Oct 3 2018 The strong low-level pressure gradient between a frontal trough bisecting the central CONUS southwest-northeast, and high pressure over the southeast CONUS, will continue contributing to strong and gusty surface winds via diurnally enhanced/deepened vertical mixing through late afternoon. Occasional wind gusts to around 40-45 mph are expected. However, with stronger surface cyclogenesis displaced well to the northeast of the region across the upper Midwest and western Great Lakes region, the absence of a tighter surface pressure gradient across the local area should tend to marginalize the magnitude, coverage, and duration of stronger winds precluding Wind Advisory highlights. However, a Special Weather Statement continues to address the ongoing strong- wind potential. Through the late afternoon and evening hours, a sharp cold front -- presently analyzed from north-central NE to southeast WY -- will continue surging southward/southeastward and eventually enter the forecast area. Pressure rises on the order of 3-7 mb per 2 hours are analyzed on the cool side of this boundary, highlighting the strong cross-frontal isallobaric flow that will foster the fast advance of the front toward the forecast area. A pair of pre-frontal troughs are analyzed from central NE to western KS, along which surface observations imply weak convergence, with the overall frontal structure presently appearing somewhat unconsolidated amid a dearth of large-scale deep ascent across KS/NE. The front will overtake these troughs during the next several hours, and eventually intercept richer Gulf moisture on its track across the forecast area this evening into tonight. After around 7PM, the combination of frontal consolidation and its interception with richer moisture may foster convection developing along the boundary and spreading eastward/southward through the overnight hours. The fast frontal motion will tend to greatly minimize the magnitude of boundary-relative cloud-layer mean flow directed toward the buoyant side of the front, resulting in (1) incipient convection quickly becoming undercut by the sloped frontal surface, and (2) a tendency for cell interactions to limit the duration of any separated-cell modes. While these factors should greatly mitigate the severe-thunderstorm risk, the presence of moderately steep midlevel lapse rates and around 25-30 kt of effective shear may be sufficient to support a few briefly stronger storms capable of mainly gusty winds and small hail. An isolated severe storm cannot be entirely ruled out. Also of note, the isallobaric response to the strong post- frontal pressure rises will allow a period of strong wind gusts to occur especially across parts of north-central and far northeast Kansas from mid evening into the early overnight hours. Gusts could once again reach near 40-45 mph after winds abruptly become northerly behind the front, though there should be a tendency for nocturnal stabilization to reduce the strong-gust potential as the boundary advances farther south across the forecast area later tonight. At this time, the strong post-frontal winds are addressed in the Special Weather Statement. By late tonight, the boundary is expected to have advanced south of the forecast area, with the sloped frontal surface extending northward across much of central and eastern Kansas. Strong surface cold advection will allow temperatures to fall into the upper 40s to the 50s tonight. The forthcoming eastward ejection of a midlevel cyclonic impulse presently located off the coast of southern California will facilitate isentropic ascent and poleward moisture transport atop the frontal surface, resulting in widespread clouds and areas of showers and perhaps isolated thunderstorms through the day on Thursday. As the impulse minors out into confluent flow aloft, and its accompanying low-level mass response weakens, surface warm advection will be greatly mitigated while the clouds/precipitation greatly limit diabatic surface heating. As a result, high temperatures on Thursday will be well below normal -- i.e., in the upper 50s to lower 60s. .LONG TERM...(Thursday night through Wednesday) Issued at 340 PM CDT Wed Oct 3 2018 For late this week into the weekend, a longwave/mean trough will continue to deepen and amplify over the western CONUS, with a midlevel ridge building over the Atlantic coast vicinity. In response to these developments, deep confluent flow will foster an influx and persistence of rich tropical moisture across the central states -- phasing from Gulf of Mexico and deep-tropical east-Pacific sources. Prior to the more substantial large-scale height-pattern amplification, a lead wave migrating through the eastern rim of the evolving western CONUS trough is forecast to advance northeastward Friday-Saturday. The aforementioned surface boundary will initially advance northward on Friday ahead of this disturbance, before another cold front moves southeastward across the region in association with the passage of the wave. Areas of showers and perhaps a few strong storms could accompany this front, though locally heavy rain should be the main concern with this activity. The boundary will briefly stall south of the region and then oscillate across Kansas and vicinity amid the increasing moisture transport. Medium-range model guidance suggests that the boundary will serve to focus multiple rounds of heavy precipitation from this weekend into early next week, as the longwave pattern experience little in the way of an overall adjustment. As a result, a long-duration period of precipitation could yield a few to several inches of rain -- with the potential for the heaviest rains maximized across north-central Kansas. Antecedent rainfall with Friday night's frontal passage should limit soil absorption, resulting in increasing flooding potential from this weekend into early next week. Uncertainty in the exact location of heaviest rainfall amounts precludes flood watch issuance at this time, though a Hydrologic Outlook has been issued regarding the upcoming heavy rain/flooding potential. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 627 PM CDT Wed Oct 3 2018 TS are developing within the prefrontal trough and could get into the MHK terminal in the next hour or so. Otherwise convective allowing models hint that storms may miss TOP and FOE. Therefore have only a VCTS for these terminals. Will monitor trends for amendments as necessary. The front will pass through with strong winds for a little while behind the front. Think CIGS will be lowering by the afternoon with some potential for MVFR CIGS by 00Z as moisture overruns the shallow surface ridge. Timing the lower CIGS is a consensus of the models. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Cohen LONG TERM...Cohen AVIATION...Wolters
Hazardous weather outlook, Oct 3, 2:05 PM CDT, 4 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 205 PM CDT Wed Oct 3 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-041915- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 205 PM CDT Wed Oct 3 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Isolated to scattered thunderstorms will be possible this evening into the overnight hours tonight, mainly across portions of northeast and east-central Kansas. A few of the stronger storms may produce locally gusty winds and small hail, along with heavy rain. An isolated severe thunderstorm cannot be entirely ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Multiple rounds of showers and thunderstorms will affect the region for Thursday into the upcoming weekend and early next week, with areas of heavy rainfall expected. The potential for flooding will increase this weekend into early next week, as a few to several inches of rain potentially accumulate over this extended duration of time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Cohen
In the hours before
Special weather statement, Oct 3, 3:45 PM CDT, 3 hours 5 minutes before
Special Weather Statement National Weather Service Topeka KS 345 PM CDT Wed Oct 3 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-040400- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Belleville, Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Minneapolis, Bennington, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 345 PM CDT Wed Oct 3 2018 ...Strong wind gusts this afternoon and evening... Strong southwest winds will continue through the afternoon hours. Sustained winds around 20 to 25 mph with gusts around 40 to 45 mph will be possible, and locally stronger winds cannot be ruled out. Winds are expected to temporarily weaken across the region from mid to late afternoon, before a front and chances for showers and thunderstorms arrive. A period of strong north winds, with gusts around 40 to 45 mph, will also be possible during the mid and late evening hours behind the cold front, especially across north-central and far northeast Kansas. The strong winds will have the potential to make driving difficult, especially for high profile vehicles. These winds could cause unsecured, light-weight objects to be blown around. Cohen
Special weather statement, Oct 3, 6:10 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Topeka KS
610 PM CDT WED OCT 3 2018
KSZ021-034-032345-
Clay-Ottawa-
610 PM CDT WED OCT 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTTAWA AND
SOUTHWESTERN CLAY COUNTIES UNTIL 645 PM CDT...
At 610 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oak Hill, moving east at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Oak Hill.
LAT...LON 3931 9737 3934 9737 3937 9717 3917 9717
3923 9745 3931 9749
TIME...MOT...LOC 2310Z 270DEG 16KT 3927 9740The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 6:10 PM CDT | Special Weather Statement | TOP | Clay | 35 min |
| Oct 3, 6:55 PM CDT | Special Weather Statement | TOP | Clay | 35 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.